South Dakota, 2025

Flash Flood and Hail in South Dakota, August 15, 2025

August 15, 2025 · NWS ABR · 6 events in 2 counties and zones

Strong storms during the early morning hours of August 15th would generate winds in excess of 70 mph at Sunset Colony, and half-dollar to ping pong sized hail observed by the Marshall County Emergency Manager in Britton. 5 inches, with this latest round of storms overwhelming drainage systems and causing flooding in town.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

Strong storms during the early morning hours of August 15th would generate winds in excess of 70 mph at Sunset Colony, and half-dollar to ping pong sized hail observed by the Marshall County Emergency Manager in Britton. Total rainfall in Britton over a 48 hour period exceeded 4.5 inches, with this latest round of storms overwhelming drainage systems and causing flooding in town.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 15, 3:12 AM CST, 2 hours 8 minutes earlier. Its key messages:

  • Marginal risk (1 of 5) for severe weather tonight, Saturday, and again Sunday.
  • Mainly elevated smoke from fires to our southwest will remain through at least Saturday.
Area forecast discussion, Aug 15, 3:12 AM CST, 2 hours 8 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
412 AM CDT Fri Aug 15 2025

.KEY MESSAGES...

- Marginal risk (1 of 5) for severe weather tonight, Saturday, and
again Sunday.

- Mainly elevated smoke from fires to our southwest will remain
through at least Saturday.

&&

.DISCUSSION...
Issued at 411 AM CDT Fri Aug 15 2025

Thunderstorms are ongoing over central SD. Strong winds gusting 40-
50mph and small hail have been the main concerns so far. These
storms are moving into a more favorable area hail wise. DCAPE values
are also more favorable, around 1k to 1.5k J/kg. We'll continue to
monitor the latest surface observations for strong winds with these
storms. These storms will continue to track northeast through the
early morning hours today. A pocket of warmer air of 12-15C sets up
at 700mb this afternoon, with a warmer nose developing around 800mb.
CAMs support the idea of little to no showers or storms during the
late morning and afternoon hours. We're stuck in a similar
environment as a week or so ago, with mainly nocturnal
thunderstorms. While most CAMs do show shower and thunderstorm
activity, they are vastly different in coverage area and intensity.
Unfortunately, this again leads to only a moderate to low confidence
forecast.

A lee of the Rockies surface trough is forecast to have an area
stretch east through the day Monday. The location this surface
trough sets up over will be the main factor that determines where
storms and precipitation occur through Sunday. Models vary the
location of the trough, with some showing it causing more
precipitation over northeastern SD and west central MN while other
models have the precipitation to the south. With storms and showers
looking to develop along the trough and move over the same areas
Saturday evening through Sunday evening, there is a slight risk for
flooding to occur. The risk for flooding increases depending on
where the storms set up, as some models are forecasting storms over
areas that have received copious amounts of rain recently and have
had some flooding already. The chances for storms and precipitation
starts to decrease Sunday evening into Monday as the section of the
surface trough reaching east starts to weaken.

Models suggest that upper and mid level high pressure moves west and
strengthens over southwestern US at the beginning of the work week.
This pressure keeps building through the week and starts to develop
a ridge that moves into SD around mid-week. As this ridge develops,
the mid-levels and near the surface start to dry out. Most of the
drier air stays to the west, though a few models show some of the
dry air moving over central SD. In addition to the dry air,
temperatures look to increase again, leading to high temperatures in
central SD to be in the 90s after Monday.

&&

.AVIATION /12Z TAFS THROUGH 12Z SATURDAY/...
Issued at 411 AM CDT Fri Aug 15 2025

Terminals KABR,KATY,KPIR,KMBG

While mainly VFR conditions will continue during the late morning
and afternoon hours, ongoing showers and storms near PIR/MBG will
continue to track northeast and impact ABR by 12Z. Very moist air
is in place at ABR and PIR, with MVFR to IFR ceilings and
visibility through around 14Z with fog.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

DISCUSSION...06/12
AVIATION...06
Hazardous weather outlook, Aug 15, 5:18 AM CST, 2 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
618 AM CDT Fri Aug 15 2025

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-161130-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
618 AM CDT Fri Aug 15 2025 /518 AM MDT Fri Aug 15 2025/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

Strong to severe storms will remain possible early this morning over
northeastern South Dakota and west central Minnesota.

A marginal risk for severe storms, or level 1 out of 5, of severe
storms tonight. The strongest storms will be capable of producing
winds to around 60 mph and hail to around 1 inch in diameter.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

A marginal risk, or level 1 out of 5, is in place for severe storms
Saturday and again Sunday. Main threats will be damaging winds winds
to around 60 mph and large hail to around 1 inch in diameter.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be requested. Weather spotters are encouraged
to submit reports to the National Weather Service in Aberdeen. The
public can submit reports on our web page, Facebook page, or our X
feed.

06

In the hours before

Special weather statement, Aug 15, 4:19 AM CST, 1 hour 1 minute before
Special Weather Statement
National Weather Service Aberdeen SD
519 AM CDT Fri Aug 15 2025

SDZ005-010-151045-
McPherson SD-Edmunds SD-
519 AM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDMUNDS AND
SOUTHEASTERN MCPHERSON COUNTIES THROUGH 545 AM CDT...

At 519 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Ipswich, moving northeast at 35 mph.

HAZARD...Wind gusts up to 40 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Deerfield Colony, Plainview Colony, and Long Lake Colony.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4545 9912 4554 9920 4568 9889 4549 9874
TIME...MOT...LOC 1019Z 245DEG 29KT 4549 9905

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...40 MPH

06
Special weather statement, Aug 15, 4:28 AM CST, 52 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
528 AM CDT Fri Aug 15 2025

SDZ005-006-151100-
Brown SD-McPherson SD-
528 AM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN BROWN AND
NORTHEASTERN MCPHERSON COUNTIES THROUGH 600 AM CDT...

At 528 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Ellendale to near Long
Lake. Movement was east at 25 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Spring Creek Colony, Long Lake, and Elm Lake.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4568 9923 4594 9937 4593 9819
TIME...MOT...LOC 1028Z 270DEG 23KT 4594 9857 4580 9926

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

06
Local storm report, Aug 15, 4:36 AM CST, 44 minutes before
Preliminary Local Storm Report
National Weather Service Aberdeen SD
536 AM CDT Fri Aug 15 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0529 AM     Tstm Wnd Gst     Cravens Corner          45.45N 98.93W
08/15/2025  M54 MPH          Edmunds            SD   Mesonet

            Mesonet station 173 Craven (SDDOT).

&&

NV
Special weather statement, Aug 15, 4:44 AM CST, 36 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
544 AM CDT Fri Aug 15 2025

SDZ005-006-010-151130-
Brown SD-McPherson SD-Edmunds SD-
544 AM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHEASTERN EDMUNDS...WESTERN
BROWN AND SOUTHEASTERN MCPHERSON COUNTIES THROUGH 630 AM CDT...

At 543 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms over Mina, or 12 miles west of Aberdeen, moving east at
25 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aberdeen, Warner, Leola, Mina Lake Rec Area, Frederick, Bath,
Columbia, Westport, Deerfield Colony, Grassland Colony, Stratford,
Wetonka, Long Lake Colony, Mina, Barnard, Richmond Lake Rec Area, and
Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4534 9886 4571 9907 4587 9832 4529 9827
TIME...MOT...LOC 1043Z 270DEG 23KT 4543 9871

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

06
Special weather statement, Aug 15, 4:54 AM CST, 26 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
554 AM CDT Fri Aug 15 2025

SDZ006-007-151115-
Marshall SD-Brown SD-
554 AM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT NORTHWESTERN MARSHALL AND
NORTHERN BROWN COUNTIES THROUGH 615 AM CDT...

At 554 AM CDT, Doppler radar was tracking a cluster of strong
thunderstorms near Hecla, or 13 miles southeast of Ellendale, moving
east at 45 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Hecla, Frederick, and Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4577 9823 4581 9866 4594 9851 4593 9782
TIME...MOT...LOC 1054Z 266DEG 39KT 4589 9829

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

06
Special weather statement, Aug 15, 5:05 AM CST, 15 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
605 AM CDT Fri Aug 15 2025

SDZ006-018-151130-
Brown SD-Spink SD-
605 AM CDT Fri Aug 15 2025

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN BROWN AND NORTHEASTERN
SPINK COUNTIES THROUGH 630 AM CDT...

At 605 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Barnard to Bath to near Stratford.
Movement was east at 40 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Aberdeen, Groton, Bath, Columbia, Westport, Claremont, Putney,
Hutterville Colony, Stratford, Ferney, Verdon, Barnard, Tacoma Park,
and Sand Lake Wildlife Refuge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4575 9805 4565 9798 4521 9799 4523 9844
      4546 9855 4574 9858
TIME...MOT...LOC 1105Z 256DEG 33KT 4575 9844 4549 9833 4528 9835

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

06

The radar

The Aberdeen radar (KABR), 53 km away, was scanning. The volume nearest the first event began at 11:22 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Marshall

When
August 15, 5:20 AM CST
Where
Marshall County, 4.15 mi N of Amherst
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.790, -97.920

Branches were reported down by thunderstorm winds west of Britton.

Flash Flood, Marshall

When
August 15, 5:20 AM CST to 9:00 AM CST
Where
Marshall County, 2.53 mi SE of Britton to 2.53 mi E of Britton Muni Arpt
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
45.770, -97.720

Total rainfall in Britton over a 48-hour period exceeded 4.5 inches, overwhelming city drainage systems. This caused flooding in town, with up to six inches of water moving over roads and into some buildings and basements.

Thunderstorm Wind, Brown

When
August 15, 5:22 AM CST
Where
Brown County, 3.22 mi ENE of Groton
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.470, -98.040

Public reported tree damage by estimated thunderstorm winds around 60 mph.

Thunderstorm Wind, Marshall

When
August 15, 5:35 AM CST
Where
Marshall County, 4.39 mi NNE of Amherst
Measured
62 kt (71 mph) measured gust
Reported by
Mesonet
Coordinates
45.790, -97.890

Winds in excess of 70 mph were measured at Sunset Colony.

Hail, Marshall

When
August 15, 5:42 AM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
1 in hail
Reported by
Public
Coordinates
45.790, -97.750

Hail, Marshall

When
August 15, 5:54 AM CST
Where
Marshall County, 0.69 mi S of Britton
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
45.790, -97.750

Hail up to 1.5 inches in diameter was reported.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2025Every state in 2025This day in weather historyWarnings in South Dakota, August 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1290363, 1293391, 1290364, 1290365, 1290366, 1290367.